Georgia, 2012

Hail in Georgia, March 16, 2012

March 16, 2012 · NWS FFC · 7 events in 6 counties and zones

As had been the case for a few days, the Southeast states remained on the northern periphery of weak upper level ridging on the 16th. Ample moisture and warm temperatures, very summer-like in nature, allowed for enough instability to produce scattered thunderstorms across north and central Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

As had been the case for a few days, the Southeast states remained on the northern periphery of weak upper level ridging on the 16th. Ample moisture and warm temperatures, very summer-like in nature, allowed for enough instability to produce scattered thunderstorms across north and central Georgia. While several of these thunderstorms became strong with penny to nickel size hail reported, no severe reports were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 16, 12:36 PM EST, 41 minutes earlier.

Area forecast discussion, Mar 16, 12:36 PM EST, 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
136 PM EDT FRI MAR 16 2012

.PREV DISCUSSION... /ISSUED 1020 AM EDT FRI MAR 16 2012/

UPDATE...
NO CHANGES PLANNED FOR THIS MORNING. FORECAST LOOKS OKAY.

PREVIOUS DISCUSSION...
SHORT TERM /TODAY THROUGH SATURDAY NIGHT/...
WEAK UPPER RIDGING CONTINUES ACROSS THE REGION THROUGH THE PERIOD...
HOWEVER NORTH AND CENTRAL GEORGIA REMAIN ALONG THE NORTHERN EDGED OF
THE RIDGE WHERE WEAK WAVES MOVING THROUGH THE FLOW WILL CONTINUE TO
AFFECT THE FORECAST AREA. BEST CHANCES FOR PRECIPITATION...AND
CONVECTION...WILL REMAIN ACROSS NORTH GEORGIA WHERE UPPER SUPPORT IS
BEST AND RIDGE IS WEAKER. INSTABILITY REMAINS MODERATE AND ISOLATED
SEVERE THUNDERSTORMS CANNOT BE RULED OUT...BUT WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED. BY SATURDAY THE UPPER RIDGE IS BEGINNING TO
BUILD NORTH AGAIN IN RESPONSE TO A DEEPENING TROUGH TO THE WEST...
BUT SHOULD NOT BE STRONG ENOUGH TO SUPPRESS ALL CONVECTION.

WITH THE UPPER RIDGE PERSISTING ACROSS THE REGION AFTERNOON
TEMPERATURES WILL REMAIN AROUND RECORD LEVELS THROUGH SATURDAY.

20

LONG TERM /SUNDAY THROUGH THURSDAY/...
GFS/ECMWF MODELS IN GOOD AGREEMENT THROUGH EXTENDED PERIODS.  BOTH
MODELS DEEPEN LOW OVER THE SOUTHERN PLAINS BY MIDWEEK.  THIS ALLOWS
NARROW RIDGING OVER THE EAST TO BUILD NORTHWARD. MODELS CONTINUE TO
SHOW WEAK IMPULSES ROTATING OVER THE TOP OF THE RIDGE...ACROSS
PORTIONS OF NORTH AND EAST GEORGIA SUNDAY AND MONDAY...BEFORE
SHIFTING FURTHER EAST BY TUESDAY. PRECIPITABLE WATER REMAINS IN THE
ONE TO ONE AND ONE-QUARTER INCH RANGE THROUGH THURSDAY HOWEVER...
AND WITH SUMMER LIKE PATTERN IN PLACE...THERE WILL STILL BE ENOUGH
MOISTURE AND INSTABILITY FOR ISOLATED CONVECTION EACH AFTERNOON.
MODELS ARE TRENDING TOWARD A SLOWER ADVANCEMENT OF THE SYSTEM
DEVELOPING OVER THE SOUTHERN PLAINS...WITH SYSTEM STILL WEST OF
FORECAST AREA BY THE END OF THE WORK WEEK. GUIDANCE  TEMPERATURES
CONTINUE TEN TO TWENTY DEGREES ABOVE NORMAL THROUGH NEXT
WEEK...WHICH WILL REMAIN BELOW RECORD HIGH TEMPERATURES.
12

CLIMATE...

RECORDS FOR 03-16

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN      82 1945     37 1960     62 2002     19 1890
   KATL      84 1945     34 1900     64 2002     18 1890
   KCSG      85 2002     51 1969     65 2002     27 1988
                                                    1949
   KMCN      87 1955     42 1900     65 1942     26 1916

RECORDS FOR 03-17

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN      85 1945     39 2005     62 1945     23 1924
   KATL      86 1945     38 1892     65 2002     23 1895
   KCSG      88 2002     45 2005     67 2002     30 1981
                                                    1954
   KMCN      88 1945     44 2005     65 1908     27 1988

RECORDS FOR 03-18

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN      87 1921     45 1998     63 1908     23 1967
                                                    1941
                                                    1902
   KATL      84 1982     30 1892     67 1908     20 1902
   KCSG      89 1982     49 1988     64 1982     29 1967
   KMCN      88 1908     43 1902     67 1908     28 2007
                                                    1941
.AVIATION...
18Z UPDATE...
MAIN CONCERN TODAY IS TIMING OF THE CONVECTION. ALL GUIDANCE
SUGGESTS A 19Z TO 02Z TIME FRAME FOR THE POSSIBILITY OF
THUNDERSTORMS. WENT TEMPO TS AT ALL TAF SITES AND WILL ADJUST
THIS TEMPO WHEN STORMS START TO INITIATE IN ORDER TO BETTER NAIL
DOWN THE TIMING. OTHERWISE TOMORROW LOOKS LIKE A REPEAT OF TODAY
WEATHER WISE WITH NO VISBY OR CEILING CONCERNS EXCEPT FOR MCN
WHERE MVFR CONDITIONS MAY BE POSSIBLE IN THE AM TOMORROW.

//ATL CONFIDENCE...18Z UPDATE...
LOW CONFIDENCE ON TIMING OF CONVECTION AT KATL...HIGH CONFIDENCE
ON ALL OTHER ELEMENTS.

26

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          84  58  84  58 /  40  40  30  30
ATLANTA         82  62  82  61 /  40  30  30  30
BLAIRSVILLE     79  54  77  53 /  50  40  40  40
CARTERSVILLE    82  57  83  53 /  40  40  30  30
COLUMBUS        84  62  84  60 /  30  20  30  10
GAINESVILLE     81  60  81  59 /  40  40  30  30
MACON           84  60  84  57 /  30  20  30  20
ROME            82  58  81  56 /  40  40  30  30
PEACHTREE CITY  82  57  81  54 /  30  30  30  20
VIDALIA         85  62  84  61 /  20  20  30  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

26
Hazardous weather outlook, Mar 16, 5:04 AM EST, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
604 AM EDT FRI MAR 16 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-171015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
604 AM EDT FRI MAR 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED THUNDERSTORMS EXPECTED WITH ISOLATED SEVERE
THUNDERSTORMS POSSIBLE OVER NORTH AND CENTRAL GEORGIA THIS
AFTERNOON AND EVENING.

.SYNOPSIS...
SURFACE HIGH PRESSURE WILL CONTINUE TO COMBINE WITH WEAK UPPER
LEVEL RIDGING TO KEEP A WARM...MOIST AIRMASS OVER GEORGIA.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS ASSOCIATED WITH THE STRONGER THUNDERSTORMS
WILL BE STRONG WIND GUSTS...LARGE HAIL AND CLOUD-TO-GROUND
LIGHTNING. THE MOST LIKELY TIME FOR THUNDERSTORMS WILL BE FROM 2PM
TO 10 PM.

.DISCUSSION...
A WARM AND MOIST AIRMASS WILL REMAIN IN PLACE. BY THIS
AFTERNOON...CAPES WILL INCREASE TO 1500-2000 ACROSS PORTIONS OF
NORTH AND CENTRAL GEORGIA AS IMPULSES MOVE THROUGH THE UPPER LEVEL
FLOW. THESE IMPULSES WILL AID IN THE DEVELOPMENT OF SCATTERED
THUNDERSTORMS WITH ISOLATED SEVERE ACTIVITY. STRONG WINDS AND HAIL
WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

The radar

The Northeast Alabama radar (KHTX), 84 km away, was scanning. The volume nearest the first event began at 18:18 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Chattooga

When
March 16, 1:17 PM EST to 1:22 PM EST
Where
Chattooga County, 0.57 mi E of Trion
Measured
0.75 in hail
Reported by
County Official
Coordinates
34.530, -85.310

The Chattooga County 911 Center reported penny size hail near Trion.

Hail, Bibb

When
March 16, 1:33 PM EST to 1:40 PM EST
Where
Bibb County, (Mcn)wilson Arpt Mac
Measured
0.88 in hail
Reported by
County Official
Coordinates
32.700, -83.650

The Middle Georgia Regional Airport manager reported nickel sized hail. The weather observer at the airport reported that the hail lasted from 2:33 PM EDT and 2:40 PM EDT.

Hail, Catoosa

When
March 16, 2:53 PM EST to 2:58 PM EST
Where
Catoosa County, 0.57 mi E of Ringgold
Measured
0.75 in hail
Reported by
County Official
Coordinates
34.920, -85.110

The Catoosa County 911 Center reported that pea to dime sized hail covered the ground.

Hail, Bibb

When
March 16, 3:23 PM EST to 3:28 PM EST
Where
Bibb County, 0.58 mi E of Bloomfield
Measured
0.75 in hail
Reported by
County Official
Coordinates
32.830, -83.640

The Bibb County 911 Center reported that penny size hail fell in Macon.

Hail, Bartow

When
March 16, 4:20 PM EST to 4:25 PM EST
Where
Bartow County, 1.71 mi E of Cass
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.220, -84.820

A trained spotter reported that penny size hail fell near County Manor Subdivision.

Hail, Clarke

When
March 16, 7:45 PM EST to 7:50 PM EST
Where
Clarke County, 1.15 mi E of Green Acres
Measured
0.75 in hail
Reported by
Public
Coordinates
33.930, -83.350

The public reported that dime size hail fell in the Barnett Shoals Road area of Athens.

Hail, Houston

When
March 16, 7:55 PM EST to 8:00 PM EST
Where
Houston County, 1.75 mi W of Wallston
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
32.620, -83.630

WMGT-TV relayed a report of penny size hail that fell in Warner Robins.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365199, 365200, 365201, 365202, 365203, 365205, 365206.